Allergy and Cold Medications in PAH

allergy pollen bee pulmonary hypertension

Springtime is beautiful. The cold of winter leaves and the flowers begin to bloom. And pollen counts soar! Many people are sensitive to the rising pollen counts and experience seasonal allergies. Common symptoms include itchy eyes, runny nose, sneezing, cough or scratchy throat. Though not life-threatening these symptoms can make us miserable. Pulmonary Hypertension patients and patients that require oxygen are particularly troubled by nasal congestion that makes breathing through your nose harder.

If you watch television you certainly have seen the many advertisements for different allergy products. If you have walked through the drug store you have seen an entire aisle of treatments. Which ones are safe and which are to be avoided? Read on to learn about allergy and cold medications.

Over the counter allergy and cold remedies have a limited number of medications packaged in fancy boxes.

  1. First generation antihistamines (benadryl/diphenhydramine, chlorpheniramine)
  2. Second Generation antihistamine (loratidine/claritin, fexofenodene/allegra, cetirizine/zyrtec)
  3. Pain reliever (acetaminophen/tylenol, ibuprofen/motrin, naproxen/aleve)
  4. Expectorant (guaifenesin /robitussin/mucinex)
  5. Decongestant (phenylephrine/neosynephrine, Sudafed/pseudoephedrine, Afrin)
  6. Nasal steroids (fluticasone/Flonase, Nasocort, Beconase….and many others)

First Generation Antihistamines

These older medications are effective in treating seasonal allergies. Their biggest drawback is that many people feel sleepy or tired when taking them. Patients with enlarged prostates and urinary symptoms should be careful as it may exacerbate prostate symptoms. These medications are safe for PAH patients.

Second generation Antihistamines

This family of medications is very effective for allergy symptoms. The major advantage of the second generation antihistamines is that these medications cause less sleepiness. They have less drying properties and probably are less effective for cold symptoms. These medications are safe in PAH.

Pain Relievers

As I have written in other posts, acetaminophen/tylenol in doses less than or equal to 1000mg every 8 hours is safe for most patients. You should not drink alcohol while taking acetaminophen. The NSAIDS (ibuprofen/motrin or naproxen/aleve) can create stress on your kidneys. We prefer to avoid these agents. Patients that are taking blood thinners should also avoid NSAIDS.

Expectorants

Guaifenesin is used to help decrease chest congestion. It is safe in PAH.

Decongestants

This family of medications should be avoided by PAH patients. Although very effective at reducing nasal congestion and runny nose symptoms, all of the medications in this family cause your pulmonary arteries to squeeze thereby worsening your pulmonary hypertension. Many combination allergy tablets are labeled as “D” such as Allegra-D or Claritin-D. The D stands for decongestants and should be avoided. Many of the cold remedies that are “Day Time” also contain decongestants. Afrin is a decongestant and should be avoided as well.

Read the packages carefully to avoid decongestants in particular.

Nasal Steroids

These medications are very effective for seasonal allergy nasal symptoms. They can now be purchased without a prescription. Regular use results in better results than an occasional use. These medications are safe in PAH. They are not effective for cold symptoms.

As always, you should consult your treating physician before making any changes to your medication regimen. This article is for general informational purposes only and is not meant to be medical advice. Consult your physician with any questions.